Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Somnambulism has been reported with the use of classical antipsychotics (1). However, to our knowledge, there have been no reports of somnambulism associated with the use of atypical antipsychotics. We present two cases of somnambulism induced by olanzapine in patients with no previous history of somnambulism despite several years of antipsychotic pharmacotherapy.
Mr. A was a 63-year-old man with a 41-year history of schizophrenia who was seen as an outpatient in a specialized clinic for schizophrenia. He had taken risperidone for several years but was switched to olanzapine, which was increased over 10 months to 20 mg at bedtime. After 1 week at this dose, he complained of sleepwalking most nights, during which no injuries occurred. The sleepwalking was witnessed by a roommate. Mr. A’s olanzapine dose was gradually decreased over 6 months, and he began taking risperidone. Even when he was taking only 5 mg of olanzapine, his sleepwalking persisted, but it ceased immediately when he stopped taking it. He reported no personal or family history of epilepsy, somnambulism, or other parasomnias. A computerized tomography scan of his head and EEG were normal. His other medications included valproate, 1750 mg/day, and procyclidine, 15 mg/day.
Ms. B was a 62-year-old woman with a 35-year history of schizophrenia who was being treated with loxapine. She started taking olanzapine and reached a maximum dose of 20 mg at bedtime. She then reported sleepwalking for 6 months. Valproate was added to her medication regimen, but her somnambulism persisted. She was switched from olanzapine to risperidone over 3 months; the somnambulism decreased in frequency with tapering doses and ceased after discontinuation of olanzapine.
Somnambulism arises during slow-wave sleep (stages 3 and 4) (1) and reflects impairment in the normal mechanisms of arousal from sleep, resulting in partial arousals during which motor behaviors are activated without full consciousness. Drug-induced somnambulism may represent a physiological state during slow-wave sleep that mimics primary somnambulism (1). Periodic leg movements of sleep may trigger sleepwalking by increasing arousal. Periodic leg movements of sleep and restless legs syndrome have been reported in conjunction with olanzapine therapy (2).
Two recent studies (3, 4) have demonstrated that olanzapine significantly increases slow-wave sleep. This is likely mediated by serotonin 5-HT2C receptor blockade because ritanserin, a 5-HT2C antagonist, increases slow-wave sleep (5). In contrast, clozapine decreases slow-wave sleep in patients with schizophrenia who were previously antipsychotic free (6).
Download citation file:
Web of Science® Times Cited: 15